Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A place for philosophy? The rise of modeling in statistical science


Author: Persi Diaconis
Journal: Quart. Appl. Math. 56 (1998), 797-805
DOI: https://doi.org/10.1090/qam/99606
MathSciNet review: QAM99606
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: Large statistical models seem to have reached epidemic proportions. I will document the harm they are currently causing and contrast it with some success stories of smaller modeling efforts. A case study involving a model for flipping coins shows how ``adding a few bells and whistles'' can lead to nonsense. Finally, an effort to list the ``real uses'' of models is offered as a start to making sense of current modeling efforts.


References [Enhancements On Off] (What's this?)

  • [1] D. R. Cox, Role of models in statistical analysis, Statist. Sci. 5 (1990), no. 2, 169–174. MR 1062575
  • [2] B. deFinetti, Foresight: Its logical laws, its surjective sources, Ann. l'Institut H. Poincaré 7, translation in H. Kyburg, H. Smokler (Eds.), Studies in Subjective Probability, Krieger, Huntington, N.Y., 1937, pp. 55-131
  • [3] B. deFinetti, Probability, Induction and Statistics, Wiley, N.Y., 1972
  • [4] P. Diaconis, Recent progress on de Finetti’s notions of exchangeability, Bayesian statistics, 3 (Valencia, 1987) Oxford Sci. Publ., Oxford Univ. Press, New York, 1988, pp. 111–125. MR 1008047
  • [5] P. Diaconis and D. Freedman, Partial exchangeability and sufficiency, Statistics: applications and new directions (Calcutta, 1981) Indian Statist. Inst., Calcutta, 1984, pp. 205–236. MR 786142
  • [6] P. Diaconis and D. Freedman, On the consistency of Bayes estimators, Ann. Statist. 14, 1-67 (1986)
  • [7] P. Diaconis and D. Freedman, On the uniform consistency of Bayes estimates for multinomial probabilities, Ann. Statist. 18 (1990), no. 3, 1317–1327. MR 1062710, https://doi.org/10.1214/aos/1176347751
  • [8] Eduardo M. R. A. Engel, A road to randomness in physical systems, Lecture Notes in Statistics, vol. 71, Springer-Verlag, Berlin, 1992. MR 1177596
  • [9] D. Freedman, Statistical models and shoe leather, in Sociological Methodology (Peter Marsden, eds.), Amer. Sociol. Assoc. Washington, 1991
  • [10] David Freedman, From association to causation via regression, Adv. in Appl. Math. 18 (1997), no. 1, 59–110. MR 1425950, https://doi.org/10.1006/aama.1996.0501
  • [11] D. Freedman, T. Rothenberg, and R. Such, On energy policy models, Jour. Business and Economic Statistics 1, 24-36 (1983)
  • [12] D. Freedman and K. Wachter, Heterogeneity and census adjustments for the intercensal base, Statist. Sci 9, 476-537 (1994)
  • [13] D. A. Freedman and H. Zeisel, From mouse-to-man: the quantitative assessment of cancer risks, Statist. Sci. 3 (1988), no. 1, 3–56. With comments and a rejoinder by the authors. MR 959715
  • [14] C. F. Gauss, Theory of the Motion of the Heavenly Bodies Moving About the Sun in Conic Sections, Translated by C. H. Davis, Dover, N.Y., 1963
  • [15] Carl Friedrich Gauss, Theoria combinationis observationum erroribus minimis obnoxiae/Theory of the combination of observations least subject to errors, Classics in Applied Mathematics, vol. 11, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1995. Pars prior. Pars posterior. Supplementum/Part One. Part Two. Supplement; Dual Latin-English text; Translated and with an introduction and afterword by G. W. Stewart. MR 1329543
  • [16] Joseph B. Keller, The probability of heads, Amer. Math. Monthly 93 (1986), no. 3, 191–197. MR 828326, https://doi.org/10.2307/2323340
  • [17] Erich Leo Lehmann, Theory of point estimation, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1983. A Wiley Publication in Mathematical Statistics. MR 702834
  • [18] E. L. Lehmann, Testing statistical hypotheses, 2nd ed., Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1986. MR 852406
  • [19] E. L. Lehmann, Model specification: the views of Fisher and Neyman, and later developments, Statist. Sci. 5 (1990), no. 2, 160–168. MR 1062574


Additional Information

DOI: https://doi.org/10.1090/qam/99606
Article copyright: © Copyright 1998 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website